Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Goodland, KS

April 2, 2006Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 2, 2006, 10:15 AM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2006, 10:15 AM MDT (16:15 UTC)
Expired
Apr 2, 2006, 6:04 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 1:00 PM MDTNON-TSTM WND GST 60Yuma, CO
Apr 2, 2:57 PM MDTNON-TSTM WND GST 59Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 021615
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SUN APR 2 2006

...A RED FLAG WARNING HAS BEEN ISSUED FOR COLORADO FIRE WEATHER
ZONES 252 AND 253...

.THE COMBINATION OF STRONG WINDS...DRY FUELS...AND LOW RELATIVE
HUMIDITIES WILL PRODUCE RED FLAG CONDITIONS THE REST OF TODAY
ACROSS PARTS OF EASTERN COLORADO. 

COZ252-253-030000-
/O.NEW.KGLD.FW.W.0005.060402T1615Z-060403T0000Z/
YUMA-KIT CARSON-
1015 AM MDT SUN APR 2 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

WINDS WILL CONTINUE FROM THE NORTHWEST AT 25 TO 40 MPH WITH GUSTS
TO 50 MPH THROUGH THE AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO 
10 PERCENT. ALTHOUGH SURFACE TEMPERATURES WILL ONLY REACH INTO THE
LOWER 60S...FUELS WILL BE DRY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
MENTZER
3 follow-up statements
000 
WWUS83 KGLD 030004
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SUN APR 2 2006


COZ252-253-030115-
/O.CAN.KGLD.FW.W.0005.000000T0000Z-060403T0000Z/
YUMA-KIT CARSON-
604 PM MDT SUN APR 2 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

GUSTY WINDS ACROSS EASTERN COLORADO ARE EXPECTED TO DECREASE
WITH IN THE NEXT HOUR. DEW POINTS WILL ALSO INCREASE ACROSS THE
REGION AS THE SUN SETS PRODUCING RELATIVE HUMIDITY VALUES GREATER
THAN 15 PERCENT. THEREFORE...A RED FLAG WARNING IS NO LONGER
NEEDED FOR EASTERN COLORADO.

$$

MEHLE
000 
WWUS83 KGLD 150352
RFWGLD

FIRE WEATHER WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT FRI APR 14 2006

...FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR DRY FUELS...GUSTY
WEST WINDS AND LOW RELATIVE HUMIDITIES...

.A WEST COAST STORM SYSTEM WILL MOVE EAST ACROSS THE ROCKIES
TONIGHT AND STRENGTHEN AS IT ENTERS THE HIGH PLAINS REGION ON
SATURDAY. TEMPERATURES AHEAD OF THIS SYSTEM WILL RISE INTO THE
MIDDLE AND UPPER 70S SATURDAY AFTERNOON ACROSS EASTERN COLORADO.
WESTERLY WINDS WILL INCREASE AS WELL...WHICH WILL HELP TO DRY OUT
THE AIRMASS AND LOWER RELATIVE HUMIDITIES TO 15 PERCENT OR LESS.

COZ252>254-151200-
/O.CON.KGLD.FW.A.0005.060415T1800Z-060416T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-
952 PM MDT FRI APR 14 2006

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

THE FIRE WEATHER WATCH INCLUDES FIRE WEATHER ZONES 252...253 AND
254 IN EAST CENTRAL COLORADO.

AS TEMPERATURES CLIMB INTO THE 70S ON SATURDAY...DEW POINTS WILL
GRADUALLY FALL INTO 20S. THIS WILL PRODUCE RELATIVE HUMIDITIES OF
15 PERCENT OR LESS ACROSS EAST CENTRAL COLORADO. IN ADDITION...
WESTERLY WINDS OF 30 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED
DEVELOP DURING THE EARLY AFTERNOON HOURS...CREATING THE POTENTIAL
FOR RAPID FIRE GROWTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS83 KGLD 150919
RFWGLD

FIRE WEATHER WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
319 AM MDT SAT APR 15 2006

...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL HIGH
PLAINS TODAY...

.COOLER TEMPERATURES AND AN INCREASE IN DEWPOINTS EXPECTED WITH
THE LOW PRESSURE SYSTEM TODAY WILL KEEP RELATIVE HUMIDITIES ABOVE
15 PERCENT.

COZ252>254-151030-
/O.CAN.KGLD.FW.A.0005.060415T1800Z-060416T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-
319 AM MDT SAT APR 15 2006

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

LOCKHART

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:03 AM MDT, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 2, 3:03 AM MDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 AM MDT SUN APR 2 2006

.DISCUSSION...THE 08Z SURFACE ANALYSIS PLACES LOW PRESSURE OVER
NORTH CENTRAL KANSAS AND HIGH PRESSURE WEST OF THE CONTINENTAL
DIVIDE. WATER VAPOR IMAGERY SHOWING THE RIDGE MOVING INTO THE
WESTERN CONUS. LATEST RADAR LOOP SHOWING SOME VERY LIGHT SHOWERS
MOVING INTO EXTREME SOUTHWEST NEBRASKA.

FLOW WILL BE NORTHWEST TODAY AHEAD OF A RIDGE OVER THE
GREAT BASIN. THE RIDGE WILL MOVE INTO THE ROCKIES TONIGHT/MONDAY.
THE RIDGE THEN MOVES OVER THE PLAINS FOR THE REMAINDER OF THIS
FORECAST. THE SURFACE LOW WILL MOVE INTO THE MISSOURI VALLEY TODAY
AS HIGH PRESSURE RIDGES EAST OF THE ROCKIES. HIGH PRESSURE WILL MOVE
OVER THE CENTRAL/NORTHERN PLAINS AND REMAIN THERE TONIGHT THROUGH
MONDAY NIGHT. A LEE TROUGH MOVES INTO EASTERN COLORADO ON
TUESDAY/TUESDAY NIGHT.

THE MAIN FORECAST ISSUE IS THE WIND POTENTIAL FOR TODAY. WINDS JUST
ABOVE THE SURFACE ARE STRONG ENOUGH TO SUPPORT A WIND ADVISORY FOR
TODAY. SUBSIDENCE BEHIND THE EXITING TROUGH SHOULD MIX THESE TO THE
SURFACE. THE NAM20 INDICATES THESE WINDS SHOULD COVER ALMOST ALL THE
FORECAST AREA FROM 12Z UNTIL ABOUT 03Z. THERE IS SOME UNCERTAINTY
WHETHER GREELEY/WICHITA COUNTIES AND CHEYENNE COUNTY COLORADO WILL
VERIFY. HOWEVER STRONG ENOUGH WIND MAY AFFECT NORTHEAST SECTIONS OF
THESE COUNTIES SO KEPT THEM IN THE ADVISORY. WINDS WILL HOLD UP THE
LONGEST IN EASTERN SECTIONS OF THE FORECAST AREA. SEE WIND ADVISORY
BELOW.

A SHORTWAVE IS PROGGED TO MOVE THROUGH THE NORTHWEST FLOW NORTH OF
THE FORECAST AREA TODAY. THE NAM/GFS INDICATE THAT MOISTURE IS
LACKING SO WILL KEEP THE FORECAST DRY. OTHERWISE...MORE DRY WEATHER
IS IN STORE THROUGH TUESDAY AS HIGH PRESSURE AT THE SURFACE/ALOFT
BUILDS INTO THE REGION. TUESDAY NIGHT THERE IS A SHORTWAVE THAT
AFFECTS AREAS TO THE SOUTH OF THE FORECAST BUT NOT CLOSE ENOUGH TO
INCLUDE ANY POPS.

850MB TEMPERATURES ARE IN THE LOW TEENS UNTIL TUESDAY WHEN THEY WARM
TO 20 IN WESTERN ZONES. OVERALL OPTED FOR THE SLIGHTLY COOLER MET
GUIDANCE TO TODAY/MONDAY EXCEPT ON TUESDAY WHEN TEMPERATURES WARM
INTO THE 70S. ALSO FOLLOWED MET GUIDANCE FOR LOWS.

NO CHANGES MADE TO THE EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
     KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-KSZ027-
     KSZ028-KSZ029-KSZ041-KSZ042.

NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
     NEZ080-NEZ081.

CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090-COZ091-
     COZ092.

&&

FS
Hazardous weather outlook, Apr 2, 9:50 AM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MDT SUN APR 2 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM CDT SUN APR 2 2006 /950 AM MDT SUN APR 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR THE TRI-STATE AREA.
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH MAY CAUSE
DIFFICULT TRAVEL FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. THE
WINDS WILL GRADUALLY DECREASE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NORTHEAST OF A
LINE FROM YUMA COLORADO TO GOVE KANSAS. THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:32 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma15 hr
Apr 2, 1:27 PM MDTHigh Wind WarningGLDYuma5 hr

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.